Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 41, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 28, 2023, 8:19 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jul 29, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2023, 8:19 PM EDT (00:19 UTC)
- In effect from
- Jul 29, 2023, 8:00 AM EDT
- Expired
- Jul 29, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1625 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WHUS42 KMHX 290019 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 819 PM EDT Fri Jul 28 2023 NCZ196-204-205-291230- /O.NEW.KMHX.BH.S.0041.230729T1200Z-230730T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 819 PM EDT Fri Jul 28 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents from south of Cape Hatteras to north of Cape Lookout and strong longshore currents in the surf zone from Oregon Inlet to north of Cape Lookout. * WHERE...The beaches from Oregon Inlet to north of Cape Lookout. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:28 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
670 WHUS42 KMHX 290924 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 524 AM EDT Sat Jul 29 2023 NCZ195-292130- /O.EXA.KMHX.BH.S.0041.230729T1200Z-230730T0000Z/ West Carteret- 524 AM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Bogue Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:32 AM and 6:56 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-292130- /O.CON.KMHX.BH.S.0041.230729T1200Z-230730T0000Z/ East Carteret- 524 AM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:41 AM and 4:24 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ204-205-292130- /O.CON.KMHX.BH.S.0041.230729T1200Z-230730T0000Z/ Ocracoke Island-Hatteras Island- 524 AM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches, and Ocracoke Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:39 AM and 8:43 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
513 WHUS42 KMHX 292157 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 557 PM EDT Sat Jul 29 2023 NCZ195-196-300000- /O.CON.KMHX.BH.S.0041.000000T0000Z-230730T0000Z/ West Carteret-East Carteret- 557 PM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Core Banks beaches, and Bogue Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:56 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ204-205-300000- /O.CON.KMHX.BH.S.0041.000000T0000Z-230730T0000Z/ Ocracoke Island-Hatteras Island- 557 PM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches, and Ocracoke Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:43 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 3:30 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Bermuda high pressure will ridge into the area through Saturday
with dangerously hot and humid conditions continuing. Then, a
cold front will bring showers and thunderstorms to the area
Sunday, with cooler high pressure building in behind it early
next week.
&&
.NEAR TERM /Through Tonight/...
As of 230 PM Fri...Strong offshore high pressure continues
overnight. Heat Advisory continues for the area, with heat index
values peaking near 105 deg this afternoon. Sct showers and
isolated thunderstorms developing along the seabreeze this
afternoon, with bulk of coverage just south of the area, over SE
NC and NE SC. Best precip chances through late afternoon and
early evening will likely be areas south of Hwy 70 near deeper
low level moisture and convergence. Convection will wane with
loss of heating this evening. Then, widely scattered convective
activity will likely blossom offshore overnight, then slowly
work towards the coast early Sat morning, with some isolated
showers/thunderstorms possible along the immediate coast towards
daybreak. SW breeze and partly cloudy skies will keep low temps
75-80 deg.
&&
.SHORT TERM /SATURDAY/...
As of 230 PM Fri...Offshore high pressure will grad weaken over
the area Sat with stronger inland trough developing. Guidance
continues to trend a bit cooler for Sat with increased cloud
cover and precip chances. Will continue with current Heat
Advisory for heat index values around 105 deg, though may be a
bit more marginal in some areas. Increased pops and cloud cover
a bit from previous forecast. Sct coastal showers expected in
the morning, then transitioning more inland late morning and
afternoon with the seabreeze.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Friday...
Update: There may be a marginal severe threat developing later
Sunday, as latest 28/12Z model suite came in a bit more
favorable with some indications of ~25 kt deep layer shear in
place courtesy of passing mid level shrt wave. ECM/NAM came in a
bit higher with ML CAPE vals reaching or exceeding 2,000 J/KG
by late afternoon. With fairly weak mid level lapse rates and
high fz levels, main threat would be wet microburst strong winds
in any organized storm clusters. Pops remain at 50-60% coverage
later Sunday.
Sunday - The passing of a cold front will bring the best chance for
showers and thunderstorms during the period. With PWATs exceeding 2"
across the entire FA, heavy rain is possible. CAPE is plentiful but
storms could have a hard time becoming organized with a lack of
shear. Guidance trended down on temps for Sun as well, but highs in
the low 90s inland/upper 80s coast with Tds in the upper 70s will
bring another day of 100-105F heat indices.
Monday - Thursday - Monday starts our period of more enjoyable temps
and Tds thanks to northerly/northeasterly flow behind Sunday's cold
front. Highs each day will be in the mid/upper 80s. The afternoon
seabreeze and shortwaves embedded within the base of an upper level
trough over the northeast CONUS will be the main sources of forcing
during this period. The upper levels remain fairly dry through
Wednesday, so have kept PoPs at low-end chance (Mon) and slight
chance (Tue-Thur).
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 230 PM Fri...Pred VFR conditions expected through the
period. Scattered showers and thunderstorms may briefly impact
OAJ, EWN and ISO this afternoon. SW breeze should limit fog
threat overnight. Scattered showers and thunderstorms expected
to develop again late Sat morning and afternoon. Breezier Sat,
with SW gusts 15-20 kt.
LONG TERM /Friday night through Wednesday/...
As of 3:30 AM Friday...Prevailing VFR through the period with
the most likely chance for sub-VFR conditions being Sun during
potential periods of heavy rainfall. Potential for fog is
possible during the early morning hours for terminals that
received rain the night before and onshore flow Mon-Wed will
increase the possibility of fog moving inland for coastal
terminals.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 230 PM Fri...Latest obs show SSW winds 10-15 kt gusting to
20 kt with seas 2-3 ft. Moderate to gusty winds will continue
through the period with high pressure offshore. Winds will
continue to increase late this afternoon and evening (in
response to the strong thermal gradient) to 15-20 kts with some
gusts close to 25 kts. Winds then slightly subside overnight and
early Sat morning, increasing again to 15-25 kt Sat afternoon.
Will go ahead with SCA for gusty winds for the coastal waters
north of Cape Lookout, Pamlico Sound, and the northern
sounds/river. Seas building to 2-4 ft this evening, then 3-5 ft
Sat.
LONG TERM /Saturday night through Wednesday/...
As of 3:30 AM Friday...SW winds pick up Fri evening (15-20kt
with gusts near 25 kt). Saturday has the best potential for
reaching SCA during the period with winds 15-20 kt during the
day and increasing to 20+ kt late with gusts 25-28 kt. The maim
areas of concern are the northern and central waters and Pamlico
Sound. Winds start to relax Sun (SW 15- 20kt) and veer to the
north/northeast Mon- Tue at 10-15 kt. Expect 3- 5 ft seas
through Sun and falling to 2-3 ft Mon-Tue.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT Saturday for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory from 2 PM Saturday to midnight EDT
Saturday night for AMZ131-135-150-152-154-156-230-231.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...TL/OJC
AVIATION...CQD/OJC
MARINE...CQD/OJCHazardous weather outlook, Jul 28, 4:31 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 431 AM EDT Fri Jul 28 2023 NCZ029-044>047-079>081-090>092-094-193>195-198-199-203-290845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- Northern Outer Banks- 431 AM EDT Fri Jul 28 2023 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-205-290845- East Carteret-Ocracoke Island-Hatteras Island- 431 AM EDT Fri Jul 28 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.